New Jersey, 2013Flash Flooding in New Jersey, August 28, 2013
August 28, 2013 · NWS OKX · 4 events in 3 counties and zones
A weak short wave trough moving through the upper flow triggered slow moving heavy showers and thunderstorms that resulted in flash flooding in Bergen, Essex and Union Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak short wave trough moving through the upper flow triggered slow moving heavy showers and thunderstorms that resulted in flash flooding in Bergen, Essex and Union Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 28, 9:51 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 28, 9:51 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1051 AM EDT WED AUG 28 2013
.SYNOPSIS...
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL IMPACT THE AREA
THROUGH EARLY THURSDAY EVENING. AN UNSETTLED WEATHER PATTERN WILL
REMAIN IN CONTROL THROUGH THE END OF THE WEEK WITH UPPER LEVEL
DISTURBANCES MOVING THROUGH FROM TIME TO TIME. A WARM FRONT WILL
LIFT THROUGH ON SUNDAY...FOLLOWED BY A COLD FRONT LATE MONDAY
NIGHT INTO TUESDAY MORNING.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
14Z WATER VAPOR IMAGERY INDICATING PASSING VORT MAX MOVING THROUGH
EASTERN PA/CENTRAL NJ...PRODUCING SCT TSTMS. RELATIVELY WEAK FLOW
ALOFT...WITH THE STORMS REMAINING NEARLY STATIONARY AND TO OUR
WEST. WILL MAINTAIN SLIGHT CHC POPS FOR THE REST OF THE MORNING TO
ACCOUNT FOR ANY STRAY STORMS OVER NJ COUNTIES.
HAVE INCREASED POPS WITH SCT WORDING FOR SHOWERS/ISO WORDING FOR
TSTMS AFTER 17Z AND LASTING THROUGH THE AFTN AS THE SHORTWAVE
PUSHES THROUGH TO THE SOUTHEAST. LAPS ALREADY INDICATING INSTABILITY
VALUES OF AROUND 1000 J/KG FOR INTERIOR ZONES AND WITH TEMPS
CONTINUING TO WARM...EXPECTING THE INSTABILITY TO REMAIN IN PLACE.
MESO MODELS ALL IN AGREEMENT WITH SOME DEGREE OF DEVELOPMENT
SPREADING TO THE EAST ACROSS NORTHERN NJ INTO THE CITY BETWEEN
18-22Z...WITH ADDITIONAL DEVELOPMENT FORMING ALONG THE EXPECTED
SEA BREEZE BOUNDARY. LESS CONFIDENCE OF THE ACTIVITY SPREADING
FURTHER TO THE EAST OVER LI/SOUTHERN CT...SO WILL MAINTAIN SLIGHT
CHC POPS OVER EASTERN AREAS FOR THE REST OF THE DAY.
THE WARM AND HUMID AIR MASS REMAINS IN PLACE. SO WILL SEE HIGH
TEMPERATURES SIMILAR TO HIGHS OF TUESDAY...GENERALLY IN THE LOWER
TO MID 80S...ALTHOUGH THIS WILL BE DEPENDENT ON THE EXTENT OF THE
CLOUD COVER. FOR NOW LEANED TOWARD THE WARM MAV/GFS GUIDANCE FOR
HIGHS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
UPPER TROUGH REMAINS IN PLACE TONIGHT AND THURSDAY...DEEPENING A
LITTLE TONIGHT OFF THE NORTHEAST COAST. NORTHWEST FLOW CONTINUES
ACROSS THE REGION WITH ADDITIONAL SHORTWAVES ROTATING THROUGH THE
UPPER TROUGH. TIMING OF SHOWERS AND THUNDERSTORMS IS DIFFICULT AND
DEPENDENT ON THE SHORTWAVES PLACEMENT AND TIMING. MOST OF THE
ACTIVITY WILL BE DIURNALLY DRIVEN AS SURFACE TRIGGERS WILL BE
LACKING. ANY WAVES COMING THROUGH THURSDAY WILL BE WEAK AND WILL
ONLY CARRY SLIGHT CHANCE POPS.
AGAIN THE AIR MASS REMAINS IN PLACE AND WILL HAVE LOWS TONIGHT AND
HIGHS THURSDAY SIMILAR TO THE PREVIOUS PERIODS. LOWS TONIGHT WERE A
BLEND OF THE MAV AND MET GUIDANCE...AND RAISED A DEGREE OR TWO. AND
LEANED TOWARD THE MET GUIDANCE FOR HIGHS THURSDAY.
FOG IS EXPECTED TO DEVELOP AGAIN LATE TONIGHT AS THE WIND BECOMES
NEARLY CALM AND THE HUMID AIR MASS REMAINS IN PLACE. ALSO...ANY
PRECIPITATION WILL AID IN THE DEVELOPMENT OF FOG. UPDATED TO
MENTION AREAS OF FOG LATE TONIGHT INTO EARLY THURSDAY MORNING.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
LOW CONFIDENCE FORECAST WITH LARGE SPREAD AMONGST DETERMINISTIC
MODELS DURING THE LONG TERM PERIOD. THEREFORE...HAVE LEANED HEAVILY
TOWARDS WPC GUIDANCE BEYOND SAT. LARGE SCALE UPPER PATTERN IS IN
GENERAL AGREEMENT...ITS THE DETAILS AND TIMING THAT ARE THE ISSUE.
LARGE RIDGE ENCOMPASSING THE CENTRAL US WILL RETROGRADE TOWARDS ITS
NORMAL POSITION OVER THE DESERT SW BY THE END OF THE WEEK. THIS WILL
RESULT IN A DIGGING MEAN TROUGH OVER THE GREAT LAKES AND NORTHEAST
OVER THE WEEKEND AND INTO EARLY NEXT WEEK AND AN UNSETTLED WEATHER
PATTERN.
MODELS ARE IN GOOD AGREEMENT WITH A SHORTWAVE DIVING FROM
EASTERN CANADA THROUGH NEW ENGLAND THU NIGHT...POSSIBLY BRUSHING
EASTERN PORTIONS OF THE CWA. SCHC POPS ARE CONFINED TO AREAS E OF
FAIRFIELD COUNTY CT AND WESTERN SUFFOLK IN NY. HAVE KEPT FRI/FRI
NIGHT DRY ALTHOUGH THE EC DOES INDICATE A MID LEVEL SHORTWAVE TROUGH
MOVING THROUGH. IT IS THE ONLY MODEL THAT IS INDICATING THIS
CLEARLY. THE GFS HAS MULTIPLE VORTICITY MAXIMA MOVING THROUGH THE
AREA MAKING IT DIFFICULT TO PINPOINT WHEN THERE WOULD BE PRECIP. IT
LOOKS WAY OVERDONE WITH ITS QPF FIELDS OVERALL...WHILE THE CMC IS
MOSTLY DRY UNTIL THE WARM FRONT ON SUN/SUN NIGHT AND THEN
PRE-FRONTAL TROUGH ON MON. THE EC HAS ANOTHER SHORTWAVE LIFTING
THROUGH NEW ENGLAND ON SAT.
A WARM FRONT WILL APPROACH FROM THE S SAT NIGHT AND LIFT ACROSS THE
AREA ON SUN. HAVE CAPPED POPS AT 30 PERCENT DUE TO THE DIFFERENCES
IN COVERAGE OF PRECIP AMONGST THE GUIDANCE. WE'RE LIKELY TO BE WARM
SECTORED ON MON WITH A PREFRONTAL TROUGH DEVELOPING TO THE W OF NYC.
THIS WILL TRIGGER SHOWERS/TSTMS WITH A COLD FRONT MOVING THROUGH
LATE MON NIGHT INTO TUE MORNING. HIGH PRESSURE WITH A LESS HUMID
AIRMASS BUILDS IN LATER TUE.
TEMPS ARE EXPECTED TO BE SLIGHTLY ABOVE NORMAL LEVELS UNTIL THE COLD
FRONT PASSES THROUGH...THEN BECOME A FEW DEGREES BELOW NORMAL.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A WEAK AREA OF LOW PRESSURE WILL IMPACT THE AIRPORTS THROUGH THIS
AFTERNOON AND THIS EVENING.
LIGHT AND VARIABLE WINDS BECOME ESE/S THIS AFTERNOON. MOST LIKELY
SPOTS FOR A PREVAILING DIRECTION ALONG THE IMMEDIATE S COASTS WITH
THE SEA BREEZE COMPONENT.
VFR...THEN ATTENTION TURNS TOWARD THE DEVELOPMENT OF THUNDERSTORMS
AFTER 17-18Z. INCLUDED THUNDER IN THE TERMINALS FCSTS OF NYC METRO
AND NW. LESS LIKELY ACROSS LONG ISLAND AND SRN CT...SO NO MENTION
THERE AS OF NOW.
MOVEMENT OF ANY SHRA OR TSTMS THAT DEVELOP TODAY WILL BE
EXTREMELY SLOW...TENDING ONLY TO DRIFT TO THE S AT AROUND 5 KT OR
LESS.
MVFR OR LOWER POSSIBLE AFT 6Z TONIGHT AS STRATUS AND FOG EXPAND FROM
THE E.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: TIMING OF WIND SHIFT TO THE SE COULD BE OFF
BY AN HOUR OR TWO LATER THIS AFTERNOON. AMENDMENTS FOR
THUNDERSTORMS POSSIBLE.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.
KJFK FCSTER COMMENTS: AMENDMENTS FOR THUNDERSTORMS POSSIBLE.
KLGA FCSTER COMMENTS: TIMING OF WIND SHIFT FROM NE TO THE SE COULD
BE OFF BY AN HOUR OR TWO LATER THIS AFTERNOON. AMENDMENTS FOR
THUNDERSTORMS POSSIBLE.
KTEB FCSTER COMMENTS: AMENDMENTS FOR THUNDERSTORMS POSSIBLE.
KHPN FCSTER COMMENTS: AMENDMENTS FOR THUNDERSTORMS POSSIBLE.
KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.
OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.THURSDAY-SUNDAY...ISOLD-SCT SHRA/TSTMS POSSIBLE...MAINLY EACH
AFTERNOON/EVENING. AREAS OF MVFR OR LOWER POSSIBLE IN THE EARLY
MRNG.
&&
.MARINE...
A WEAK SURFACE PRESSURE GRADIENT WILL PERSIST OVER THE FORECAST
WATERS TODAY THROUGH THURSDAY AS WEAK WAVES OF LOW PRESSURE MOVE
THROUGH THE WATERS. THE WIND AND SEAS WILL REMAIN BELOW SMALL CRAFT
LEVELS THROUGH THE FORECAST PERIOD.
&&
.HYDROLOGY...
NO SIGNIFICANT PRECIPITATION EXPECTED THROUGH SUNDAY.
ANY RAINFALL THAT OCCURS THROUGH THE END OF THE WEEK IS NOT EXPECTED
TO CAUSE ANY HYDRO RELATED ISSUES.
&&
.EQUIPMENT...
DUE TO INTERFERENCE ISSUES WITH THE U.S. COAST GUARD...THE NEW
YORK CITY NOAA ALL HAZARDS WEATHER RADIO STATION KWO35 HAS BEEN
TEMPORARILY TAKEN OUT OF SERVICE WHILE A SOLUTION IS
BEING FORMULATED.
DURING THIS TIME...THE TRANSMITTER MAY BE RETURNED TO SERVICE
INTERMITTENTLY FOR USE OF THE NOAA ALL HAZARDS RADIO PUBLIC WARNING
SYSTEM DURING POTENTIALLY DANGEROUS WEATHER SITUATIONS...FOR ROUTINE
WEEKLY TESTS OF THE WARNING SYSTEM...AND TO DETERMINE IF THE
INTERFERENCE ISSUE HAS BEEN RESOLVED.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
EQUIPMENT...Hazardous weather outlook, Aug 28, 2:37 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
337 AM EDT WED AUG 28 2013
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-291000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
337 AM EDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-291000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
337 AM EDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Aug 28, 6:35 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
735 AM EDT WED AUG 28 2013
CTZ006>008-010>012-NYZ067-068-281300-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-
PUTNAM-
735 AM EDT WED AUG 28 2013
AREAS OF DENSE FOG...WITH VISIBILITY ONE QUARTER MILE OR
LESS...HAVE DEVELOPED ACROSS PORTIONS OF NEW
HAVEN...MIDDLESEX...AND NEW LONDON COUNTIES IN CONNECTICUT AND
ORANGE AND PUTNAM COUNTIES IN NEW YORK. THE FOG IS EXPECTED TO
BURN OFF QUICKLY THIS MORNING...BUT IF YOU ARE TRAVELING IN THESE
AREAS BE PREPARED FOR REDUCED VISIBILITY...SLOW DOWN...AND USE
LOW BEAMS.
Special weather statement, Aug 28, 11:06 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1206 PM EDT WED AUG 28 2013
NJZ004-006-104>106-108-281700-
EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-WESTERN ESSEX-
1206 PM EDT WED AUG 28 2013
...STRONG THUNDERSTORM WILL IMPACT ESSEX...HUDSON...NORTHEASTERN
UNION...PASSAIC AND SOUTHERN BERGEN COUNTIES...
AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWARK...AND MOVING SOUTHEAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 30 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...HEAVY RAIN IS ACCOMPANYING
THIS STORM. DUE TO THE SLOW MOVEMENT OF THE STORM...FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS IS POSSIBLE.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4092 7424 4083 7399 4067 7407 4064 7417
4065 7418 4064 7419 4081 7433
SEARSSpecial weather statement, Aug 28, 11:32 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1232 PM EDT WED AUG 28 2013
NJZ004-006-104-106-NYZ071>073-176-281730-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-HUDSON-NEW YORK
(MANHATTAN)-NORTHERN QUEENS-SOUTHERN WESTCHESTER-
1232 PM EDT WED AUG 28 2013
...STRONG THUNDERSTORM WILL IMPACT BRONX...EASTERN PASSAIC...
HUDSON...NEW YORK (MANHATTAN)...QUEENS...SOUTHEASTERN BERGEN...
SOUTHEASTERN ESSEX AND SOUTHERN WESTCHESTER COUNTIES...
AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RIDGEFIELD...AND MOVING EAST AT 15 MPH.
SMALL HAIL...AND GUSTY WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
2 INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4081 7418 4084 7418 4088 7421 4090 7413
4089 7412 4092 7409 4104 7376 4088 7375
4084 7376 4083 7378 4083 7379 4084 7381
4078 7376 4070 7414
NVFlash Flood, Bergen
- When
- August 28, 11:56 AM EST to 12:35 PM EST
- Where
- Bergen County, 0.42 mi NE of Teterboro to 1.05 mi W of Bogota
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.874, -74.064
Local responders rescued a motorist trapped in flood waters at the intersection of Central Ave. and Mozart St. in E. Rutherford and also on Wysocki Place in Hackensack. Additionally, Rt. 17 southbound was closed in Hasbrouck Heights due to flooding.
Flash Flood, Union
- When
- August 28, 12:35 PM EST to 3:00 PM EST
- Where
- Union County, 0.4 mi SW of Union to 0.52 mi W of Townley
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.697, -74.256
In Elizabeth, Grove St. was closed due to flooding. In addition, vehicles were stuck in flood waters on Rt. 22 between Spring St. and Bloy St. in Hillside.
Flash Flood, Union
- When
- August 28, 1:00 PM EST to 3:30 PM EST
- Where
- Union County, 0.39 mi NNW of Elizabeth
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.675, -74.223
The Elizabeth River at Ursino Lake in Elizabeth exceeded its flood stage of 20.0 ft at 1300 EST, crested at 20.92 ft. at 1430 EST and fell back within its banks at 1530 EST.
Flash Flood, Essex
- When
- August 28, 1:00 PM EST to 1:30 PM EST
- Where
- Essex County, 3.53 mi WNW of North Arlington to 3.16 mi WNW of North Arlington
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.799, -74.193
The southbound lanes of the Garden State Pkwy. between exits 153A (Rt.3) and 149 (Rt. 506) were closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Flash Flood in Vermont, August 28, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Pennsylvania, August 28, 2013$750 · 50 kt wind · 22 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 28 to 30, 201362 kt wind · 16 events
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475672, 475682, 475676, 475678.